NetWellness is a global, community service providing quality, unbiased health information from our partner university faculty. NetWellness is commercial-free and does not accept advertising.
Thursday, November 27, 2014
Accidental Injection of Lidocaine into Vein
My wife has been to the dentist for a filling. The dentist accidentally injected lidocaine containing epinephrine into a vein. She had alot of severe chest pains, high blood pressure and heart rate. I took her to hospital and they have been managing her for the last 5 days. These waves of attack have reduced in severity and frequency and yesterday didn`t have any. However, this has affected her nervous system as well and has been unable to walk. She has had a full CT scan of the brain to check for strokes and was clear and today she had a scan on her spine which showed no abnormalities. I am trying to find out more information about this and how this drug affects the nervous system and cardio system and to find out if she will make a full recovery. (My wife is a fit and very active mother of 39 who does aerobics 4 to 5 times a week). Over the last 2 days, she has been able to walk with a frame, but it`s like she is having to re-learn how to walk. I would be most grateful if you can share any information about the effects of these drugs going into the blood stream, or if you can point me in the right direction for help and advice. Thank you in advance for your kind assitance.
I am so sorry to hear of your difficulties. The injection of local anesthetic, with or without epinephrine, into a vein happens in both medicine and dentistry with some frequency. Steps are taken to reduce this, but even with appropriate technique, this can still occur.
I am not aware of such serious complications to the amount of epinephrine (0.018 mg) injected intravenously causing these persistent symptoms in a young, otherwise healthy person. Certainly, a stroke or spinal cord vascular occulsion, as has been investigated by your doctors, would make the most sense to correlate these symptoms to increases in heart rate and blood pressure, but this is negative by testing. I am sorry I am unable to provide an alternative theory for you. It would seem that Neurology would be the appropriate consultation.
My thoughts and best wishes are with your wife and family.
Steven I Ganzberg, SB, DMD, MS
Formerly, Clinical Professor of Dentistry
College of Dentistry
The Ohio State University